Home' Australian Pharmacist : November 2011 Contents Vol. 30 -- November #11, 2011
Continuing Professional Development
The articles in this series are independently researched and compiled by PSA commissioned authors and peer reviewed.
Raymond has not reported any
hearing loss or change in hearing
in association with his tinnitus.
He has not been exposed to any
loud or excessive noises and is
adamant that his only symptom is
the persistent ringing in both ears.
Hearing loss does not appear to be
the cause of his symptoms.
• Conductive hearing loss is another
common cause of tinnitus.1 Causes
of conductive hearing loss include
external ear infection, cerumen
impaction and middle ear effusion.1
Raymond does not have any pain
in his ears and has not had any
difficulty hearing. It is therefore
unlikely that conductive hearing
loss is the cause of his tinnitus.
• Psychogenic disorders may be
associated with tinnitus.1 Some
patients with tinnitus have an
underlying psychological disorder
such as depression or anxiety.1
Depressed or anxious patients
(especially those with sleep
disturbances) may dwell on their
tinnitus more than those who are
not suffering from a psychological
Raymond is not suffering from
depression or anxiety and has no
history of a psychogenic disorder. He
does not report any recent change
in his mood and his only complaint
is that his current symptoms are
affecting his ability to fall asleep. It is
therefore unlikely that a psychogenic
disorder is the cause of or is
contributing to his tinnitus.
• Endocrine disorders such as
diabetes, thyroid dysfunction
and hyperlipidaemia may also be
associated with tinnitus.1
Raymond is suffering from
hyperlipidaemia and is currently
prescribed atorvastatin 20 mg daily.
He does not remember the results
of his last cholesterol test but he
has not had a blood test for 'a long
time now'. He informs you that he
stopped taking the atorvastatin
three months ago because it was
'giving him a stomach ache' and he
didn't think it was helping anyway.
It is possible that Raymond's
hyperlipidaemia is contributing to
his current symptoms. However,
as he has only been suffering from
tinnitus for the past three days,
and he ceased atorvastatin three
months ago, it seems unlikely that
this is the cause of his discomfort.
However, Raymond should be
advised to visit his GP for a blood
test to check his lipid levels.
• Ototoxic medications or
substances are a common cause of
bilateral tinnitus.1 Table 2 summarises
the main medications and
substances implicated in tinnitus.
Certain medications and substances
can cause ototoxicity by affecting
the hair cells (sensory receptors) in
the ear, the eighth cranial nerve, or
central nerve connections.1 This can
result in symptoms such as hearing
loss, vertigo and tinnitus.
Raymond was recently prescribed
varenicline (three weeks ago)
to assist him to quit smoking.
Varenicline is known to cause ear
and labyrinth side effects such
as tinnitus, Ménière's disease
and vertigo. Since Raymond's
symptoms commenced a few days
ago and varenicline is a newly
prescribed medication (which can
cause tinnitus) it is most likely that
this is the cause of the ringing in
his ears. Further investigations will
You recommend that Raymond
returns to his GP as soon as possible
for review of his current symptoms.
Early detection of ototoxicity and
discontinuation of the offending
drug can lead to complete or partial
reversal of the damage.1 Further to
the discontinuation of varenicline,
Raymond's GP may refer him to an
audiologist for further testing. It is
advisable that patients with tinnitus
have an audiometric assessment.1
Magnetic resonance imaging (MRI)
can also be helpful to identify
any abnormalities in the ear. You
also recommend that Raymond
recommence his atorvastatin, unless
his GP directs him to cease this
medication. The importance of treating
his high cholesterol is emphasised.
Six weeks later Raymond returns to
your pharmacy to update you on his
progress. Following your referral, his
GP ceased the varenicline in light
of the tinnitus being a suspected
adverse effect. Raymond is pleased
to report that the ringing in his ears
has now completely ceased and he is
feeling much better. He has not had
any ongoing problems with insomnia.
He also reports that his GP tested his
cholesterol levels and the results were
within normal ranges. His GP reduced
the dose of the atorvastatin and it is
no longer causing him a stomach ache.
Raymond thanks you for your assistance
and is very grateful that his ears are
'back to normal'. Unfortunately, since
the cessation of varenicline Raymond
has relapsed with his smoking. He
comes to you on this occasion for some
Table 2. Some medications
and substances that can
• Non-steroidal anti-inflammatory
• Heavy metals: mercury, lead
Links Archive December 2011 October 2011 Navigation Previous Page Next Page